Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Jul 24, 2021, 4:37 PM EDT for Putnam County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2021, 4:37 PM EDT (20:37 UTC)
- Expired
- Jul 24, 2021, 5:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Indianapolis, IN
County Putnam County, IN
The radar
The Indianapolis radar (KIND), 61 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:01 PM EDT | TSTM WND GST 47 | 2 Ese Greencastle, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 553 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526 WWUS83 KIND 242037 SPSIND Special Weather Statement National Weather Service Indianapolis IN 437 PM EDT Sat Jul 24 2021 INZ044-045-052-242100- Clay-Putnam-Parke- 437 PM EDT Sat Jul 24 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLAY... SOUTHEASTERN PARKE AND SOUTHWESTERN PUTNAM COUNTIES... At 436 PM EDT, a strong thunderstorm was located 7 miles northeast of Brazil, or 20 miles northeast of Terre Haute, moving east at 25 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Greencastle, Brazil, Knightsville, Harmony, Fillmore, Carbon, Reelsville and Lena. This includes Interstate 70 between mile markers 44 and 45. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3952 8713 3970 8713 3972 8675 3954 8673 TIME...MOT...LOC 2036Z 271DEG 23KT 3961 8703 $$ 50
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 24, 2:53 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 24, 2:53 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 253 PM EDT Sat Jul 24 2021 .Short Term...(This Evening through Sunday Night) Issued at 253 PM EDT Sat Jul 24 2021 Hazy and increasingly humid airmass across the region this afternoon as pockets of isolated convection have begun to fire over eastern Illinois and northern Indiana. 1830Z temperatures were generally in the mid and upper 80s with dewpoints well into the 70s. Should begin to see a subtle and slow improvement in the haze level into the evening as the deeper plume of smoke aloft shifts east of the region. The next area of more concentrated smoke aloft should remain to the west of central Indiana through Monday morning. The isolated convection that has been on a slow uptick since about 17Z appears to be getting an assist from a subtle wave aloft drifting through the area. Moisture advecting into the area and an axis of MLCAPES around 2000 j/kg extending across much of the Wabash Valley and far northern counties remain the primary drivers for convection. Expect a bit of ebb and flow to convective coverage and intensity over the next few hours through late afternoon as shear remains weak. In general...isolated coverage is expected to focus largely across the northwest half of the forecast area through about 22-23Z. Brief heavy rainfall and gusty winds will be possible...along with lightning...although little in the way of lightning has been seen over the area to this point. Any potential for a window with a somewhat more organized convective threat will align from mid to late evening into the overnight. More robust convection will develop in the vicinity of a southward moving cold front currently located from central lower Michigan W/SW back into Iowa...with expected initiation coming between 20 and 22Z to our northwest. These storms will eventually progress south into the northern portions of the forecast area by late evening but in a weakening state. The continued presence of modest instability at 1000-2000 j/kg MLCAPE along with an increase in BL shear and 0-3 km SRH in the vicinity of the frontal boundary will keep the convective risk ongoing all night as it sags south through central Indiana. The greatest severe weather threat will reside to the northwest of the region this afternoon and early evening but model soundings do indicate a somewhat favorable thermodynamic profile to linger into the early overnight for at least an isolated damaging wind threat out of any more intense cell...even despite weaker lapse rates than desired. Brief heavy rainfall will also be in play as PWATs peak in the 1.75 to 2 inch range. Will maintain scattered convective chances through the night and into Sunday morning. The model suite trend over the last day has been to progressively shift the frontal boundary further south into the Tennessee and lower Ohio Valleys on Sunday with the greater convective potential aligning in that region mainly to the south of the forecast area. The airmass in the wake of the frontal passage remains weakly unstable but warming aloft and developing subsidence will substantially limit potential convection Sunday afternoon and evening over the northern half of the forecast area with a diminishing threat further south. Have trended pops down from the model blend in general Sunday afternoon...with dry conditions for most of Sunday night as the remnant front and axis of deeper moisture shifts south of the Ohio River. High pressure and weak subsidence will bring quiet conditions to usher in the beginning of the new week. Temps...an overall model blend matches the low level thermals relatively well through the period. Expect highs in the upper 80s and lower 90s with heat indices in the upper 90s to near 100 Sunday. Lows will remain in the 70s for most tonight...with slightly cooler conditions for Sunday night as light northerly flow develops. && .Long Term...(Monday through Saturday) Issued at 253 PM EDT Sat Jul 24 2021 Not a lot will change in the long term with regard to the synoptic scale. The upper pattern will be such that central Indiana will be under northwest flow aloft and on the periphery of northern Great Lakes and southern Canada jet stream. That said, upper waves diving into the northeastern trough may allow the upper flow to veer enough toward late next week for the area to be in a higher risk for potential MCS tracks. In fact, instability progs, suggest the veering flow may sweep a boundary through Thursday night as models are show central Indiana under a stable atmosphere next Weekend. Early in the long term, a weak boundary will likely be moving into south central Indiana Sunday night and stall over the Missouri and Tennessee Valleys by early next week. The front will be close enough to warrant small PoPs south of Terre Haute and Rushville through Monday. Otherwise, chance PoPs also look reasonable late next week and weekend due to the favored upper flow and potential boundary moving through. Beside that, would not rule out a few storms midweek, but small scale waves too difficult to pick out or time in the upper flow at this time for mention and the atmosphere may be capped anyway with 700 millibar thermal ridge point in from the western high pressure dome. This will also result in above to well above normal temperatures through at least Wednesday with afternoon highs in the upper 80s to middle 90s. && .Aviation...(18Z TAF Issuance) Issued at 1239 PM EDT Sat Jul 24 2021 IMPACTS: - Southwest winds at 10-15kts possible through the afternoon - Isolated convection possible over north central Indiana late this afternoon...but greater potential exists at all terminals tonight - Winds will shift to W/NW on Sunday DISCUSSION: Southwest winds at 10-15kts have developed early this afternoon at all terminals. Other than few to scattered diurnal cu formation...skies were mostly sunny. Expect some expansion to the cu field through the remainder of the afternoon along with at least a small threat for an isolated shower or storm...especially at KLAF. The better threat for convective impacts though will arrive later this evening at KLAF and overnight at the other terminals as weakening convection dives south into the region along a cold front. Brief restrictions within heavier showers and storms are possible. The boundary will likely press south of all of the terminals by late morning Sunday with wind direction veering to W/NW. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Short Term...Ryan Long Term...Updike Aviation...Ryan
Hazardous weather outlook, Jul 24, 3:25 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 325 PM EDT Sat Jul 24 2021 INZ021-028>031-035>049-051-052-251000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, and Clay City 325 PM EDT Sat Jul 24 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Isolated showers and thunderstorms are possible through early this evening with a greater chance for storms later this evening into tonight. A few stronger storms could produce damaging winds or hail. Lightning is a concern with any storm. Localized heavy rain may cause flooding...especially overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Chances for thunderstorms will gradually diminish from the north Sunday...then return again Thursday through Friday. It is too soon to determine if any of these storms could be severe, but lightning, gusty winds, and brief heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ053>057-060>065-067>072-251000- Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 325 PM EDT Sat Jul 24 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms are possible...mainly later tonight. Lightning is a concern with any storm. Localized heavy rain may cause flooding overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Chances for thunderstorms will gradually diminish from the north by Sunday evening...then return again Thursday through Friday. It is too soon to determine if any of these storms could be severe, but lightning, gusty winds, and brief heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
In the hours before
Special weather statement, Jul 24, 4:37 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Indianapolis IN 437 PM EDT Sat Jul 24 2021 INZ044-045-052-242100- Clay-Putnam-Parke- 437 PM EDT Sat Jul 24 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLAY... SOUTHEASTERN PARKE AND SOUTHWESTERN PUTNAM COUNTIES... At 436 PM EDT, a strong thunderstorm was located 7 miles northeast of Brazil, or 20 miles northeast of Terre Haute, moving east at 25 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Greencastle, Brazil, Knightsville, Harmony, Fillmore, Carbon, Reelsville and Lena. This includes Interstate 70 between mile markers 44 and 45. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3952 8713 3970 8713 3972 8675 3954 8673 TIME...MOT...LOC 2036Z 271DEG 23KT 3961 8703 50
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:51 PM EDT | Special Weather Statement | IND | Putnam | 24 min |
| Jul 24, 5:13 PM EDT | Special Weather Statement | IND | Hendricks | 32 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.